Virginia, 2013Dust Devil in Virginia, September 14, 2013
September 14, 2013 · NWS RNK · 1 event in 1 county or zone
Dry Canadian high pressure, centered over western Ohio to start the day, made its way across the mid Atlantic, resulting in clear skies, very light northeasterly winds and afternoon temperatures roughly 5 to 8 degrees below normal for mid-September for much of the region. The dust devil is thought to be the result of differential heating at the interface between different surface types.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry Canadian high pressure, centered over western Ohio to start the day, made its way across the mid Atlantic, resulting in clear skies, very light northeasterly winds and afternoon temperatures roughly 5 to 8 degrees below normal for mid-September for much of the region. The dust devil is thought to be the result of differential heating at the interface between different surface types.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 14, 2:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 14, 2:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT SAT SEP 14 2013
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR WEATHER PATTERN WITH
NO PRECIPITATION AND COOL CONDITIONS THROUGH THE WEEKEND. A WEAK
COLD FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING SCATTERED
SHOWERS TO THE AREA. HIGH PRESSURE QUICKLY RETURNS TO THE AREA BY
THE MIDDLE OF NEXT WEEK...ALONG WITH MAINLY DRY CONDITIONS AND
MODERATING TEMPERATURES.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 305 PM EDT SATURDAY...
SURFACE HIGH PRESSURE WAS CENTERED OVER OHIO WITH ITS INFLUENCE
ALLOWING FOR DRY AND COOL CONDITIONS OVER OUR REGION. AN UPPER LOW
WAS MOVING THROUGH NEW ENGLAND WITH ITS ASSOCIATED UPPER TROUGH
ALONG THE EAST COAST. OVERNIGHT...BOTH THE SURFACE HIGH AND THE
UPPER LOW/TROUGH WILL PROGRESS EASTWARD. THE DEPARTURE OF THE UPPER
TROUGH WILL ALLOW FOR THE BUILDING OF A SHORTWAVE RIDGE ALOFT OVER
OUR AREA THAT WILL HAVE ITS AXIS JUST EAST OF THE CREST OF THE
APPALACHIANS BY DAYBREAK SUNDAY. THIS TRANSITION OF SYSTEMS WILL
PLACE OUR REGION...AT LEAST THE WESTERN HALF OF IT...IN A LIGHT
PREVAILING SOUTHWEST FLOW BY SUNDAY MORNING. THE RESULT WILL BE A
GRADUAL INCREASE IN SURFACE DEW POINTS AND LOW LEVEL MOISTURE.
ACROSS THE MOUNTAINS...WE EXPECT OVERNIGHT LOW TEMPERATURES TO BE
COMPARABLE OR A BIT MILDER THAN THOSE REALIZED THIS MORNING...AND
THERE SHOULD BE MORE SCATTERED CLOUD COVER THAT DEVELOPS DURING THE
DAYTIME ON SUNDAY IN THIS AREA. ACROSS THE PIEDMONT...LOW
TEMPERATURES ARE EXPECTED TO BE COMPARABLE OR UP TO FIVE DEGREES
COOLER THAN THOSE REALIZED THIS MORNING AS WINDS WILL BE LIGHTER WITH
LESS CLOUD COVER...ESPECIALLY OVER SOUTHSIDE VIRGINIA AND
NEIGHBORING NORTH CENTRAL NORTH CAROLINA. DURING THE DAY
SUNDAY...THE WEAK WARM AIR ADVECTION THAT DEVELOPS SHOULD HELP HIGH
TEMPERATURES BE ROUGHLY FIVE TO SEVEN DEGREES WARMER THAN THOSE
EXPECTED TODAY. LOOK FOR LOW TO MID 70S IN THE MOUNTAINS AND UPPER
70S TO AROUND 80 ACROSS THE PIEDMONT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 330 PM EDT SATURDAY...
SUNDAY NIGHT TEMPERATURES WILL BE SEVERAL DEGREES WARMER OVER THOSE
OBSERVED SATURDAY NIGHT AS HIGH PRESSURE SHIFTS OFF THE COAST...
ALLOWING SOUTHWESTERLY WINDS TO CARRY WARMER AIR ACROSS THE
APPALACHIAN CHAIN. CLOUDS WILL BE ON THE INCREASE THROUGH THE
NIGHT...WITH A FEW SHOWERS DEVELOPING BY SUNRISE MONDAY...AS ANOTHER
COLD FRONT APPROACHES FROM THE NORTH.
THE COLD FRONT WILL ENTER OUR SOUTHEAST WEST VIRGINIA AND ALLEGHANY
HIGHLAND COUNTIES DURING LATE MONDAY MORNING...AND CONTINUE RAPIDLY
SOUTH...EXITING OUR NORTHERN NORTH CAROLINA COUNTIES DURING THE
EVENING. MOISTURE RETURN IS NOT VERY DEEP AHEAD OF THE FRONT AND
INSTABILITY IS LIMITED...SO BELIEVE SHOWER ACTIVITY WILL ONLY BE
SPOTTY DURING THE DAY...WITH BETTER CHANCES NEAR OUR MORE PROMINENT
NORTHWEST FACING SLOPES AS THE TERRAIN HELPS IN SHOWER DEVELOPMENT.
THE DOWNSLOPE WEST TO NORTHWEST WINDS IMMEDIATELY BEHIND THE FRONT
SHOULD HOLD LONG ENOUGH INTO THE AFTERNOON TO ALLOW TEMPERATURES TO
TOUCH 80 EAST OF THE BLUE RIDGE...WITH LOW TO MID 70S EXPECTED
FURTHER WEST FOR HIGHS.
CANADIAN HIGH PRESSURE BUILDING BEHIND THE FRONT WILL CROSS THE
GREAT LAKES MONDAY AFTERNOON AND EVENING...AND WEDGE SOUTHWARD
AGAINST THE EAST SIDE OF THE APPALACHIANS MONDAY NIGHT...QUICKLY
SHIFTING OUR WINDS NORTHEASTERLY. MAY SEE A FEW SHOWERS LINGER
ACROSS THE NORTH CAROLINA MOUNTAINS AND THE MOUNTAIN EMPIRE TUESDAY
AND TUESDAY NIGHT AS ATLANTIC MOISTURE IS FORCED UP THE BLUE
RIDGE...BUT ANY SHOWER ACTIVITY WILL REMAIN ISOLATED.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...
HIGH PRESSURE WILL STRETCH FROM NEW ENGLAND SOUTHWARD ALONG THE
APPALACHIAN CHAIN WEDNESDAY THROUGH THE REMAINDER OF THE
WORKWEEK...WEAKENING A LITTLE EACH DAY. AS SUCH...EXPECT ONLY A FEW
SHOWERS AND PERHAPS A THUNDERSTORM ACROSS THE MOUNTAIN EMPIRE ON
WEDNESDAY...WHERE THE HIGH PRESSURE WEDGE IS WEAKEST.
DEEPER GULF MOISTURE WILL MAKE A STEADY RETURN ACROSS THE TENNESSEE
AND OHIO RIVER VALLEYS THURSDAY AND FRIDAY...AND WILL SEE SHOWER AND
THUNDERSTORM ACTIVITY INCREASE WEST OF THE BLUE RIDGE AS THIS
MOISTURE BEGINS TO WORK ITS WAY OVER THE APPALACHIAN CHAIN.
MAY HAVE TO KEEP OUR EYES PEELED TO NEXT THURSDAY WITH A WARM FRONT
LIFTING NORTHWARD ACROSS THE MIDWEST...AS MODELS ARE HINTING THAT A
STRONG DISTURBANCE RIDING ALONG THE FRONT MAY TRIGGER A THUNDERSTORM
COMPLEX ACROSS THE OHIO RIVER VALLEY. MOST LIKELY THE STRONGEST
STORMS WITH THIS COMPLEX WOULD REMAIN WEST OF OUR AREA...HOWEVER
CANNOT RULE OUT AT THIS POINT SEEING THE REMNANTS GRAZE OUR AREA
DURING THE EVENING.
BELIEVE WE WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS NEXT
SATURDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN
CANADA...DRAGGING ANOTHER COLD FRONT TOWARD OUR REGION.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...
HIGH PRESSURE WAS THE DOMINATE WEATHER FEATURE ACROSS THE REGION
AND WAS BRING VFR CONDITIONS AND LIGHT AND VARIABLE OR CALM WINDS
TO THE ENTIRE REGION. THIS TREND IS EXPECTED TO CONTINUE INTO THE
OVERNIGHT HOURS. GUIDANCE IS HINTING AT INCREASED RETURN OF
SHALLOW LOW LEVEL MOISTURE ACROSS THE WESTERN HALF OF THE REGION
AS THE CENTER OF THE RIDGE AXIS SHIFTS EAST OF THE AREA. THIS HAS
PROMPTED US TO INCLUDE A BRIEF PERIOD OF SOME MVFR LIGHT FOG AT
BOTH KBCB AND KLWB. THIS SAME MOISTURE RETURN ALSO IS EXPECTED TO
ALLOW FOR SOME SCATTERED VFR CLOUDS ACROSS THE WESTERN HALF OF THE
AREA BY THE LATE MORNING SUNDAY. THERE IS INCREASED CONFIDENCE IS
A LIGHT...BUT PREVAILING S-SW WIND ACROSS THE REGION ALSO BY THE
LATE MORNING.
NEXT POTENTIAL FOR MORE THAN SPOTTY SUB-VFR CONDITIONS WILL BE ON
MONDAY WHEN A WEAK COLD FRONT APPROACHES AND THEN MOVES INTO THE
AREA. ANY MODERATE TO HEAVY SHOWER OR STORM COULD PRODUCE BRIEF
BUT LOCALIZED REDUCED VSBYS AND CIGS.
DRIER HIGH PRESSURE RETURNS BY THE MIDDLE OF THE WEEK. MAINLY VFR
CONDITIONS ARE EXPECTED. THE EXCEPTION MAY BE LATE NIGHT AND EARLY
MORNING RIVER AND MOUNTAIN VALLEY FOG...ESPECIALLY IN AREAS THAT
WOULD HAVE RECEIVED RAIN ON MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Sep 14, 3:01 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SAT SEP 14 2013
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-152015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
401 PM EDT SAT SEP 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dust Devil, Henry
- When
- September 14, 5:00 PM EST
- Where
- Henry County, 1.23 mi SW of Bassett
- Injuries
- 6 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -79.998
A dust devil lifted several large, tied-down canopy tents into the air. The canopies then dropped down onto a crowd of people. There were six minor injuries, with one person taken to the hospital.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arizona, September 14 to 15, 2013$50,000 · 1 event
- Flooding in Puerto Rico, September 14, 20136 events
- Flash Flooding in Colorado, September 14, 20135 events
- Flash Flooding in Utah, September 14, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 14 to 16, 20134 events
- Flash Flooding in Wyoming, September 14, 20133 events
- Waterspout in South Atlantic Coastal Waters, September 14, 20131 event
- Funnel Cloud in Arizona, September 14, 20131 event
- Flash Flood in New Mexico, September 14, 20131 event
- Flood in Colorado, September 14, 20131 event
- Hail in Kansas, September 14, 20131 in hail · 1 event
- Flash Flood in Wyoming, September 14, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473051.